Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 31, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 30, 2017, 5:03 PM EDT for Daviess County, Knox County, Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2017, 5:03 PM EDT (21:03 UTC)
- Expired
- Mar 30, 2017, 5:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Daviess County, IN, Knox County, IN
The radar
The Evansville,IN radar (KVWX), 47 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 3:03 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 347 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
413
WUUS53 KIND 302103
SVRIND
INC027-083-302145-
/O.NEW.KIND.SV.W.0031.170330T2103Z-170330T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
503 PM EDT THU MAR 30 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Central Knox County in southwestern Indiana...
Central Daviess County in southwestern Indiana...
* Until 545 PM EDT.
* At 502 PM EDT, a severe thunderstorm was located 7 miles southeast
of Vincennes, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Vincennes, Washington, Bicknell, Elnora, Monroe City, Wheatland,
Plainville, Sandborn, Edwardsport and Decker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
&&
A tornado watch remains in effect until 1000 PM EDT for southwestern
Indiana.
LAT...LON 3857 8760 3891 8723 3890 8708 3877 8692
3853 8734 3854 8737 3853 8736 3852 8738
3854 8738 3854 8740 3853 8741 3854 8743
3853 8744 3853 8746 3852 8747 3853 8748
3850 8749
TIME...MOT...LOC 2102Z 226DEG 42KT 3858 8744
HAIL...1.00IN
WIND...60MPH
$$
CP2 follow-up statements
308
WWUS53 KIND 302120
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
520 PM EDT THU MAR 30 2017
INC027-083-302145-
/O.CON.KIND.SV.W.0031.000000T0000Z-170330T2145Z/
Knox IN-Daviess IN-
520 PM EDT THU MAR 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHEASTERN KNOX AND NORTHERN DAVIESS COUNTIES...
At 520 PM EDT, a severe thunderstorm was located near Washington, or
14 miles east of Vincennes, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Washington, Bicknell, Elnora, Wheatland, Plainville, Sandborn and
Edwardsport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
&&
A tornado watch remains in effect until 1000 PM EDT for southwestern
Indiana.
LAT...LON 3891 8723 3890 8708 3877 8692 3862 8718
3868 8734 3873 8743
TIME...MOT...LOC 2120Z 226DEG 42KT 3873 8724
HAIL...1.00IN
WIND...60MPH
$$
CP453
WWUS53 KIND 302141
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
541 PM EDT THU MAR 30 2017
INC027-083-302151-
/O.EXP.KIND.SV.W.0031.000000T0000Z-170330T2145Z/
Knox IN-Daviess IN-
541 PM EDT THU MAR 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KNOX AND CENTRAL
DAVIESS COUNTIES WILL EXPIRE AT 545 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 1000 PM EDT for southwestern
Indiana.
LAT...LON 3891 8723 3890 8708 3877 8692 3862 8718
3868 8734 3873 8743
TIME...MOT...LOC 2141Z 226DEG 42KT 3890 8702
$$
CPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 4:30 PM EDT, 33 minutes earlier.
Area forecast discussion, Mar 30, 4:30 PM EDT, 33 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 430 PM EDT Thu Mar 30 2017 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 334 PM EDT Thu Mar 30 2017 Severe weather is possible through this evening as a strong low pressure system moves through the region. Cool...damp and cloudy weather is expected on Friday as an upper low moves through central Indiana. High pressure will build in for the weekend with dry and seasonable weather. Unsettled conditions will return for next week however as a series of storm systems pass through the Ohio Valley. && .NEAR TERM /Rest of This Afternoon and Tonight/... Issued at 334 PM EDT Thu Mar 30 2017 Scattered convection beginning to take off intensity-wise across west central Indiana as a warm front slowly lifts north through the area. 19Z temperatures remained in the 50s north of the front while south of the boundary...temps had risen into the 70s. The primary focus for the near term is the potential for severe weather over the next 6 hours or so. Warm front currently aligned at 19Z from northern Vermillion County E/SE through the Indy metro into Rush County. Convection has fired across west central Indiana and the northern Wabash Valley and quickly become severe as directional shear is maximized in the vicinity of the boundary. The focus for severe weather and the threat for rotating storms should focus near and north of the retreating warm front over the next 2-3 hours. 0-1/0-3km storm relative helicity values are also maximized in an axis along the front. Short range guidance suggestive that the front and deeper helicity should be northeast of the entire forecast area by 22-23Z. Again...the greatest tornado threat will exist over these next 3 hours or so...focused largely northeast of Interstate 74 as the warm front continues lifting north. The secondary impact will be the squall line developing across central and southern Illinois along the cold front. Hi-res guidance progresses this activity east into the forecast area after 22-23Z and quickly across the forecast area through mid evening. Damaging winds will be the primary threat with the linear convection this evening with helicities diminishing. As with any QLCS scenario though...cannot rule out quick spinners associated with any kinks in the line. Still have some concerns how intense the line will be when it arrives as already there are hints that the deeper low level forcing is shifting east as a slug of drier well mixed air with dewpoints in the lower to middle 50s noted into out southwest counties. May end up being more of a messy convective line with individual storms pulsing in intensity. The cold front will sweep across the forecast area by midnight with the severe weather threat over by late evening. Thin axis of dry air will be drawn through the region immediately behind the front and may enable skies top briefly clear or go partly cloudy at the least. Arrival of the upper low into the region during the predawn hours will spread lower stratus back across the forecast area long with the potential for a few light rain showers. Temps...a general model blend looked reasonable for lows tonight. Should see most areas fall into the upper 40s by daybreak. && .SHORT TERM /Friday through Sunday/... Issued at 334 PM EDT Thu Mar 30 2017 Forecast challenges focus on precip chances Friday as the upper low slowly traverses through the region. Stratus deck associated with upper low will expand across the area early Friday with the entire forecast area influenced by the upper low as it tracks east through the Ohio Valley. The presence of a trailing surface trough sagging southeast through the forecast area will combine with weak and shallow instability to support periodic scattered light rain showers for much of the day...gradually focusing over the eastern counties during the afternoon and evening. Surface ridge will build into the region from the west beginning Friday night with progressively drier air expanding south into central Indiana by Saturday morning. With that being said...model soundings and RH progs continue to highlight a shallow moisture layer remaining trapped beneath an inversion on Friday night. Expect the stratus to linger across much of the region for most if not all of the night...with more substantial clearing on Saturday morning as the drier air finally eats into the boundary layer and weakens the inversion. The high pressure ridge will serve as the primary influence on weather over central Indiana through most of the rest of the short term as it tracks east through the Great Lakes. Once the stratus breaks over the region early Saturday...expect mostly clear skies into early Sunday before clouds increase with mid and upper level moisture arriving ahead of the next storm system coming out of the southern Plains. Predominant easterly flow in the lower levels though will keep the boundary layer dry until Sunday evening at the earliest. Temps...with the cold advection associated with the upper low and clouds/rain expected...undercutting MOS for Friday and leaning much closer to the MET guidance. Some locations may not get out of the upper 40s. An overall model blend worked well for highs Sunday and lows throughout the period. && .LONG TERM /Sunday Night through Thursday/... Issued at 334 PM EDT Thu Mar 30 2017 Central Indiana and the Ohio Valley will remain under an active weather regime throughout the extended as the parade of storm systems continues to track across the region. First wave of low pressure will kick out of east Texas early Monday and track northeast through the Ohio and Tennessee Valleys. Central Indiana will reside north of the surface wave track...with rain and embedded thunderstorms impacting most of the area and especially southern portions of central Indiana in closer proximity to the track of the low. High pressure and ridging aloft will bring dry weather for Tuesday and Tuesday night...before rain associated with the next system arrives for Wednesday. Models have been trending further north with this low pressure system...setting the stage for another round of rain and thunderstorms to impact the Ohio Valley ahead of the low and its associated cold front Wednesday afternoon and night. Cooler and showery weather is expected for Thursday in the wake of the cold frontal passage...with dry and chilly weather potentially to follow for late next week. && .AVIATION /Discussion for 302100Z TAF Update/... Issued at 430 PM EDT Thu Mar 30 2017 Convection along the warm front now mainly northeast of all terminals as of 2030Z. Additional storms approaching from the west with the cold front and will impact the terminals through mid evening. Have adjusted tempo groups to account. Also...not fully convinced warm front will be able to lift north of KLAF. Winds may end up being predominantly E/SE or become variable in direction.\ 18Z discussion follows. Restrictions possible in showers and thunderstorms through this evening...then IFR ceilings developing Friday morning. Dual low pressure structure over the mid Mississippi and Missouri Valleys early this afternoon with a warm front extending E/SE across the forecast area. North of the front...winds remained easterly while southerly flow had commenced south of the boundary. The front will continue to lift north through the afternoon as the dual lows lift northeast. Expect southerly winds to develop at both KHUF and KIND by 19Z and even pushing through KLAF by later this afternoon. Expect gusts to peak near 25kts once the warm front passes. Convective evolution still remains in question but current thinking is scattered storms will impact all terminals this afternoon then become more widespread from 21Z through about 02Z as the cold front moves through the area. Potential for severe convection with damaging wind gusts during this time period but enough uncertainty with respect to timing and intensity to leave out of the primary tempo group at this time. Skies may briefly clear late tonight behind the front before lower clouds associated with the upper low overspread the forecast area near daybreak Friday. Stratus could be as low as IFR and the possibility exists at least for a few light showers or drizzle. Winds will gradually veer to westerly by Friday afternoon. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...Ryan NEAR TERM...Ryan SHORT TERM...Ryan LONG TERM....Ryan AVIATION...Ryan
Hazardous weather outlook, Mar 30, 3:54 PM EDT, 1 hour 9 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 354 PM EDT Thu Mar 30 2017 INZ021-028>031-035>049-051>057-060>065-067>072-311000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 354 PM EDT Thu Mar 30 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: There is an Enhanced risk for severe Thunderstorms through this evening. A Tornado Watch is in effect until 10 pm EDT. Hazards: Damaging winds...large hail...isolated tornadoes...flash flooding from torrential rain and lightning. Timing: Highest severe threat exists through 10 pm. Thunderstorms remain possible into the overnight. Discussion: Severe thunderstorms will impact central Indiana through this evening. The greatest risk will be in the vicinity of a warm front north of Interstate 74 during the late afternoon and early evening. Tornadoes...large hail and damaging winds will be possible. An additional line of thunderstorms will enter the region from the west between 6 and 7 pm...impacting central Indiana through about 10 pm. The primary threat from this line of storms will be damaging winds. Large hail and an isolated tornado will also be possible. Multiple rounds of showers and storms could lead to flash flooding. Lightning is a threat with any thunderstorm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: Storm systems will affect central Indiana late Sunday night through Monday night and again on Wednesday and Wednesday night. It is too soon to determine if these storms will be severe. Lightning and heavy rain are threats with any thunderstorm. Discussion: Low pressure systems will impact central Indiana and the Ohio Valley during the early and middle parts of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through 10 pm tonight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
In the hours before
Local storm report, Mar 30, 4:33 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
433 PM EDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 1 S FISHERS 39.94N 86.02W
03/30/2017 E0.88 INCH HAMILTON IN TRAINED SPOTTER
STRONG WINDS AS WELL - NO DAMAGE SPOTTED.
&&
KEHLocal storm report, Mar 30, 4:46 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
446 PM EDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL DARLINGTON 40.11N 86.78W
03/30/2017 E1.25 INCH MONTGOMERY IN PUBLIC
.
&&
KEHLocal storm report, Mar 30, 4:48 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
448 PM EDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 5 NW FORTVILLE 39.99N 85.91W
03/30/2017 E0.75 INCH HAMILTON IN STORM CHASER
.
&&
BHHLocal storm report, Mar 30, 4:53 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
453 PM EDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 1 S EDGEWOOD 40.08N 85.74W
03/30/2017 U0.75 INCH MADISON IN TRAINED SPOTTER
.
&&
KEHLocal storm report, Mar 30, 5:00 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
500 PM EDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL LAPEL 40.07N 85.84W
03/30/2017 E0.75 INCH MADISON IN TRAINED SPOTTER
.
&&
BHHLocal storm report, Mar 30, 5:02 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
502 PM EDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL 3 NNW RIVER FOREST 40.15N 85.75W
03/30/2017 E0.75 INCH MADISON IN TRAINED SPOTTER
.
&&
BHHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 2:17 PM EDT | Special Weather Statement | IND | Parke, Vigo | 28 min |
| Mar 30, 2:31 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Vermillion | 44 min |
| Mar 30, 2:56 PM EDT | Tornado Warning | IND | Boone, Montgomery, Putnam | 34 min |
| Mar 30, 3:25 PM EDT | Tornado Warning | IND | Boone, Clinton, Montgomery | 35 min |
| Mar 30, 3:58 PM EDT | Severe Thunderstorm Warning | IND | Clinton, Howard | 32 min |
| Mar 30, 4:29 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Madison | 31 min |
| Mar 30, 4:57 PM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Putnam, Vigo | 48 min |
| Mar 30, 4:59 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Madison | 46 min |
| Mar 30, 5:31 PM EDT | Tornado Warning | IND | Delaware | 29 min |
| Mar 30, 5:35 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe, Vermillion, Warren | 30 min |
| Mar 30, 6:08 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hendricks, Johnson, Marion, Morgan, Putnam | 52 min |
| Mar 30, 6:54 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Madison, Marion | 36 min |
| Mar 30, 7:25 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Madison | 35 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.